Title

Denosumab-induced hypocalcemia.

Document Type

Conference Proceeding

Publication Date

2017

Publication Title

J Gen Intern Med

Abstract

LEARNING OBJECTIVE #1: Recognize the increased use of denosumab and the likelihood of developing hypocalcemia LEARNING OBJECTIVE #2: Educate patients on the dire necessity of calcium supplements to prevent the morbidity associated with denosumabinduced hypocalcemia CASE: An 83-year-old male with chronic kidney disease (CKD), early Alzheimer's dementia presents with worsening back pain. Magnetic resonance imaging showed vertebral lesions, labs showed a high prostate-specific antigen (PSA) and he was eventually diagnosed with metastatic prostate cancer based on bone biopsy results. Treatment was initiated with bicalutamide followed by leuprorelin and radiation therapy to the vertebral lesions. Five months after starting therapy, he developed castration resistance and his PSA started to rise so he was started on docetaxel followed by cabazitaxel. He received additional radiotherapy sessions for cauda equine syndrome in addition to a denosumab injection for his bony metastases. Before administering denosumab, his baseline ionized calcium (iCa) was 1.1 mmol/l (1.00 - 1.35 mmol/L) and vitamin D and calcium supplements were prescribed. Six days after the injection he presented to the emergency department with generalized weakness and muscle twitches, his iCa was found to be 0.61 mmol/L requiring an intensive care unit (ICU) admission where he was started on an intravenous calciumdrip while his QTintervals were closely monitored. After normalization of his calciumlevels, he was switched to oral supplements and discharged on 500 mg of calcium citrate three times daily and 2000 units of vitamin D daily. Twenty eight days after the injection, he presented with similar complaints and his iCa was found to be 0.62 mmol/L. This necessitated another ICU admission for IV calcium replacement and monitoring. He was then discharged on the same supplements as last time with the addition of calcitriol 1 mcg twice daily. His serum calcium levels were followed on outpatient basis by his oncologist. Fifty days after the denosumab injection, he had a third ICU admission for severe hypocalcemia IMPACT: Many factors played a role in this patient's course, most importantly; he was not taking his calcium and vitamin D supplements thinking that these are just non-essential vitamins rather than a key component of his treatment, in addition to CKD and social factors like not getting prescriptions filled because of transportation issues. Keeping these issues in mind can decrease the burden and morbidity of a preventable complication. DISCUSSION: Hypocalcemia can be a serious electrolyte abnormality that can result in cardiac arrhythmias, coronary vasospasmand even sudden cardiac death. Denosumab-induced hypocalcemia has an incidence of 2-5 and as the use of denosumab is increasing among cancer and non-cancer patients (e.g., osteoporosis), all physicians should be aware of this adverse effect and should monitor patients by frequently checking their calcium levels before and after treatment and making sure they are taking their supplements as prescribed.

This document is currently not available here.

Share

COinS